Jump to content
areyouthere

Heat, light and moisture may damage your drugs

Recommended Posts

areyouthere

I would like to grind a daily dose lexapro with a mortar & pestle and then put that powder in a dry, glass bottle with a lid tightened on it. 

 

I would like to make 14 bottles in the above fashion at one time. 

 

Then, everyday , I would take a bottle with the dry powder in it, add water, shake it up and take my dose.

 

My question:    Do I run a risk of any sort of break down of the active ingredient by doing this?

 

Thanks ,

 

RU

Share this post


Link to post
Share on other sites
Meimeiquest

You could call the manufacturer. Some drugs are more sensitive to humidity than others.

Share this post


Link to post
Share on other sites
Altostrata

Yes, the drug ingredients tend to degrade with heat, light, or moisture.

 

Have you looked into Lexapro liquid?

Share this post


Link to post
Share on other sites
GiaK

you might be able to find some desiccant packets (like the ones in some supplements) to put in each bottle...if humidity is an issue. My sense is that what you're wanting to do is okay if the containers you put the powder in is closed and dark...

Share this post


Link to post
Share on other sites
GiaK

oops we cross posted...

Share this post


Link to post
Share on other sites
GiaK

most tablets stay good far beyond the expiration date...that's why I think a few days...(a couple of weeks) of being in a powder would probably be okay...that said, if you can get lexapro liquid -- it's far easier and more accurate to work with the liquid. 

Share this post


Link to post
Share on other sites
areyouthere

The liquid is very expensive… even from Canada. So. I will make a choice I guess… either pay the high price, make my own… I'm pretty confident in my skills for this and being accurate OR     take a chance in making a larger cut.

 

I don't like any of the options but the best is making my own. It will just be a huge pain in the arse… but I am grateful I have that option.

 

Thanks. I'll keep you updated.

 

RU

Share this post


Link to post
Share on other sites
areyouthere

Super duh moment. All I need to do is ask my doc for a prescription for 10 mg tabs. of lex AND for the liquid. Take 10 mg tablet and the rest using the liquid until I'm down to just the 10 mg. tablet.

 

Do I blame this slowness on drugs? Uh. I'll say no. 

 

RU :)

Share this post


Link to post
Share on other sites
Altostrata

You got it!

Share this post


Link to post
Share on other sites
Skyler

Super duh moment. All I need to do is ask my doc for a prescription for 10 mg tabs. of lex AND for the liquid. Take 10 mg tablet and the rest using the liquid until I'm down to just the 10 mg. tablet.

 

Do I blame this slowness on drugs? Uh. I'll say no.

Guess I'm in the same boat then. I batted back and forth about how I was going to need so much liquid diazepam, and then I realized.. use the tablets to the closest reasonable, then supplement with the liquid. Duh! Great minds flub alike.

Share this post


Link to post
Share on other sites
Rhiannon

As far as the stability of drugs under different conditions, this appears to be pretty variable, just from what studies I can find on the Internet. If you can't find anything about your particular drug you might ask a pharmacist, I think they have more access to that information.

 

It does appear to me that most drugs are more stable than we think. But you can't assume it.

 

I realize this is a moot point now that you've solved your problem but I thought I'd toss it in for other people who might see this thread and be wondering about the same things.

Share this post


Link to post
Share on other sites
tyof

Hey guys,

I'm still in the blue about what exactly hit my stomach so hard in this Sertraline tablet I took months ago, that some sort of immediate adverse effect did upset it so much it went into full pain mode for weeks and developed nerve damage and severe gastroparesis through this.

 

I recently came across this article https://www.nytimes.com/2011/08/16/health/16consumer.html where a pharmacist explains, that some medications (eg. antibiotics, aspirin) can be compromised due to high storage temperatures resulting in an alteration of the ingredients in the medication which can "enable" it to afflict damage to the stomach. 

 

Since then, I am wondering, if the tablets I admittedly have been storing for some time (and actually dont know what temps they have been exposed to, since I dont know where they were flying around) could have been compromised thus making them hurt my stomach so much.

 

Did you guys ever felt like storage temps affected your medications in a way (not talking about them losing efficancy) and do you play it safe, when storing them or do you actually dont care when they are exposed to heat and never had any problems with that?

 

Thanks!

 

 

Share this post


Link to post
Share on other sites
DavidfromTexas
On 3/10/2014 at 6:04 PM, Altostrata said:

Yes, the drug ingredients tend to degrade with heat, light, or moisture 

 

What kind of light exposure are you talking? In my case, I’m opening Cymbalta capsules and dividing them into clear gelatin capsules... and I need light to divide divide the beads, and since they’re going into clear capsules afterwards, that’s basically asking for light exposure...

Should I try to store them in a dark place?

Share this post


Link to post
Share on other sites

×
×
  • Create New...